Texas, 2021

High Wind in Texas, March 16, 2021

March 16, 2021 · NWS MAF · 2 events in 2 counties and zones

An upper level low developed over New Mexico and moved into North Texas spreading strong winds across the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low developed over New Mexico and moved into North Texas spreading strong winds across the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 16, 1:16 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 16, 1:16 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
216 PM CDT Tue Mar 16 2021

.DISCUSSION...
An active period of weather over the area through tomorrow morning.
Environment is currently dry with low RH's across much of the area
with even some critical RH's encompassing the SE NM plains, Upper
Trans Pecos, and far west TX allowing for heightened fire wx
conditions for areas mentioned (See Fire Wx Disco below). A strong
upper low (ULL) currently positioned over AZ will quickly scoot
eastward with an accompanying PAC front and strong mid-level jet
streak on the lower front quad of the circulation. Winds will
gradually increase the next few hrs with the expected front to
traverse the western reaches of the forecast area near sunset. Post
frontal winds will be the main concern today with a strong pressure
gradient pattern and deep mixing under clear skies will allow for
gusts to ramp up rapidly behind the frontal boundary. GFS/NAM bufr
soundings are very favorable for high wind criteria out in the
Guadalupe Mtns, Culberson Co in TX and Eddy Co plains in NM with
high end Advisory winds for adjacent areas all the way down to
Northern Brewster. As the PAC front plows eastward, winds will shift
W to NW with enhanced gusts for 2-4 hrs before relaxing. High Wind
Warning out west remains from previous forecast, as well as Wind
Advisory, but did expand Advisory to include the next set of
counties east, including MAF.

ULL will continue to accelerate eastward with sights on OK by
tomorrow afternoon. The backside of the disturbance will brush the
area with a trailing jet max, allowing for one last wind enhancement
over the northern half of Lea Co in NM and the Northeast Permian
Basin during the AM/early PM hrs Wednesday. Winds will finally decay
after that with tranquil conditions expected through the rest of
week. Temps today will run into the 80s areawide due to downslope
flow ahead of disturbance, but PAC front will cause temps to cool 15-
20 degrees for Wed-Fri as prevailing NW to NE flow following 48-72
hrs will keep 850mb temps near to below normal. Another quick moving
trough will zip to the north by end of weekend into Monday with a
slight rebound in temps back to near and slightly above normal.
Guidance still has some discrepancy on handling a trailing shortwave
trough for Mon-Wed next week, but a slight uptick in PoPs added due
to favorable lift from trough proximity. If this trends north, PoPs
will fade once again, so hopefully they can actually stick around
because we could certainly use the rain.

&&

.FIRE WEATHER...
An upper level low with an associated pac front will move into the
area this afternoon. In addition a strong low level thermal ridge
with warm downsloping winds will raise temperatures above normal
later this afternoon. Warm temperatures will easily allow mixing
stronger winds from aloft. Very windy 20ft (30 to 40 mph with gusts
up to 60s in the mountain areas) and dry conditions are being
observed all across southeast New Mexico and portions of West Texas.
The Critical RFTI values 7 to 8 are expected in combination with min
RHs 5 to 15%. The fuels ERCs 50-80th percentile with the driest
fuels located in the mountains of southeast New Mexico and West
Texas. Although conditions are dry fuel loading is below normal due
to a long term drought throughout the area. A Red Flag Warning is in
effect through late this evening. Winds will stay elevated tonight
into the tomorrow morning. A cold front will move into the area
brining back more moisture and cooler temperatures. The wind
competent won't be a factor in the area after tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     45  66  37  66 /   0   0   0   0
Carlsbad                       40  69  34  65 /   0   0   0   0
Dryden                         48  77  44  70 /   0   0   0   0
Fort Stockton                  44  70  39  65 /   0   0   0   0
Guadalupe Pass                 36  62  37  59 /   0   0   0   0
Hobbs                          39  64  32  63 /   0   0   0   0
Marfa                          30  65  29  65 /   0   0   0   0
Midland Intl Airport           43  68  37  66 /   0   0   0   0
Odessa                         42  69  37  66 /   0   0   0   0
Wink                           41  71  36  68 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 1 AM MDT Wednesday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until midnight MDT tonight for Eddy County
     Plains.

     Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 4 AM MDT Wednesday for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory until 2 AM CDT Wednesday for Andrews-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Ector-Gaines-
     Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-
     Reeves County Plains-Upton-Ward-Winkler.

     High Wind Warning until 1 AM CDT Wednesday for Eastern Culberson
     County-Van Horn and Highway 54 Corridor.

     Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Gaines-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Loving-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 4 AM MDT Wednesday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

89/87
Hazardous weather outlook, Mar 16, 12:33 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CDT Tue Mar 16 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
133 PM CDT Tue Mar 16 2021 /1233 PM MDT Tue Mar 16 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected this afternoon into
evening across Southeast New Mexico and the Western Permian Basin
southward to the Davis Mountains... a Red Flag Warning is in effect.

Strong wind is expected today across the Guadalupe and Delaware
Mountains and the adjacent plains... a High Wind Warning is in
effect. Very windy conditions are expected across the rest of
Southeast New Mexico... the Western Permian Basin... the Upper Trans
Pecos... the Davis Mountains and Marfa Plateau... a Wind Advisory is
in effect.

Blowing dust can be expected across much of the region this
afternoon and evening. This may reduce visibility and affect travel.

Marginal chance for thunderstorms on the very far southeastern
Permian Basin near Big Lake with large hail and gusty winds being
the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 16, 2:51 PM CST to 11:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 16, 4:38 PM CST to 11:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951877, 951876.